The acid-base metabolism was investigated in 9 infants and toddlers, aged 5 months to 2.3 years (median, 6 months), treated with topiramate (TPM) for seizures at Johannes Gutenberg University, Mainz, Germany. TPM was used in maximal doses of 8.2-26 mg/kg/day (median, 11 mg/kg/day), as add-on therapy in 5 and monotherapy in 4 patients with refractory seizures. Diagnoses were infantile spasms in 5, epilepsia partialis continua in 1, infantile epileptic encephalopathy in 1, and Lennox-Gastaut syndrome in 2 cases. Metabolic acidosis developed in 8 patients after 8-26 days (median, 14 days) of TPM treatment. Median serum bicarbonate was 17 mM, minimal base excess -7.9 mM, and pH between 7.22 and 7.40 (median, 7.35). Four children had clinical signs of hyperventilation and required oral sodium bicarbonate; TPM effectiveness was not affected. Monitoring of acid-base metabolism is recommended in young children during therapy with TPM. 
COMMENT. Metabolic acidosis, a consequence of carbonic anhydrase inhibition, is a frequent side effect of topiramate in infants and toddlers during treatment for refractory seizures. Since the mechanism of anticonvulsant action of carbonic anhydrase inhibitors is unrelated to the metabolic acidosis , the addition of sodium bicarbonate to TPM to correct hyperventilation would not be expected to lead to a recurrence of seizures.